Alert archive / Mississippi / Wind Advisories in 2020

Wind Advisory 4, NWS Jackson, MS

May 6, 202013 counties in Mississippi

NWS Jackson, MS issued this wind advisory at May 6, 2020, 4:50 AM CDT for 13 counties in Mississippi. It took effect at May 6, 2020, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 6, 2020, 4:50 AM CDT (09:50 UTC)
In effect from
May 6, 2020, 10:00 AM CDT
Expired
May 6, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Jackson, MS

Counties Choctaw County, MS, Clarke County, MS, Clay County, MS, Jasper County, MS, Kemper County, MS, Lauderdale County, MS, Lowndes County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Webster County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS74 KJAN 060950
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
450 AM CDT Wed May 6 2020

MSZ029>033-038-039-045-046-051-052-057-058-070000-
/O.NEW.KJAN.WI.Y.0004.200506T1500Z-200507T0000Z/
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-Newton-Lauderdale-Jasper-Clarke-
Including the cities of Eupora, Mathiston, West Point, Columbus, 
Ackerman, Weir, Starkville, Louisville, Macon, Brooksville, 
Philadelphia, Pearl River, De Kalb, Scooba, Newton, Union, 
Decatur, Conehatta, Meridian, Bay Springs, Heidelberg, Quitman, 
Stonewall, and Shubuta
450 AM CDT Wed May 6 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Mississippi.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle, particularly on east-west oriented roads or
highways. Secure outdoor objects.

&&

$$
2 follow-up statements
537 
WWUS74 KJAN 061549
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
1049 AM CDT Wed May 6 2020

MSZ029>033-038-039-045-046-051-052-057-058-070000-
/O.CON.KJAN.WI.Y.0004.000000T0000Z-200507T0000Z/
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-Newton-Lauderdale-Jasper-Clarke-
Including the cities of Eupora, Mathiston, West Point, Columbus, 
Ackerman, Weir, Starkville, Louisville, Macon, Brooksville, 
Philadelphia, Pearl River, De Kalb, Scooba, Newton, Union, 
Decatur, Conehatta, Meridian, Bay Springs, Heidelberg, Quitman, 
Stonewall, and Shubuta
1049 AM CDT Wed May 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Mississippi.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle, particularly on east-west oriented roads or
highways. Secure outdoor objects.

&&

$$
843 
WWUS74 KJAN 070007 AAA
NPWJAN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson MS
707 PM CDT Wed May 6 2020

MSZ029>033-038-039-045-046-051-052-057-058-070115-
/O.EXP.KJAN.WI.Y.0004.000000T0000Z-200507T0000Z/
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-Newton-Lauderdale-Jasper-Clarke-
Including the cities of Eupora, Mathiston, West Point, Columbus, 
Ackerman, Weir, Starkville, Louisville, Macon, Brooksville, 
Philadelphia, Pearl River, De Kalb, Scooba, Newton, Union, 
Decatur, Conehatta, Meridian, Bay Springs, Heidelberg, Quitman, 
Stonewall, and Shubuta
707 PM CDT Wed May 6 2020

...WIND ADVISORY HAS EXPIRED...

Gusty northwest to north wind will subside during the next hour or
two but is currently below Wind Advisory criteria so the advisory
was allowed to expire.

$$

22

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this wind advisory went out at May 6, 4:46 AM CDT, 4 minutes earlier.

Area forecast discussion, May 6, 4:46 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
446 AM CDT Wed May 6 2020

.DISCUSSION...

Today and tonight...
High pressure will slowly build into the region behind a cold
front...currently draped across the coast this morning. Other than
a few showers moving across the southern portion of the forecast
area overnight...largely drier air and cooler temperatures are
expected through today and tonight. High temperatures this
afternoon will be mainly in the 70s...with near 80/low 80s in the
extreme southeast. Dewpoints in this drier airmass drop into the
low to mid 40s later this afternoon, aided partially by mid level
winds mixing down and a constricting pressure gradient. Portions
of the extreme southeast may see dewpoints drop as low as the
upper 30s. A low moving off the southeastern CONUS into the
Atlantic is slow to progress, and a quick wave ripples through the
western side of the system, resulting in a tightening pressure
gradient for a few hours this afternoon...and winds get a little
gusty through midday. Though the highest winds are at a low end
advisory level (sustained 25 mph, gusting to just over 40 mph),
the remainder of the afternoon will still be breezy until the BL
decouples around sunset. Better model consistency with the higher
winds to the east of the MS/AL line...but more than enough
evidence to warrant a wind advisory in east central MS from late
morning through the late afternoon hours. Tonight, clear skies
continue and lows drop into the 40s along and east of I-55...near
50 to the west and along the delta. /HJS/

Thursday through Friday night...
Dry and pleasant conditions will persist into Thursday as a
surface ridge moves across the region. Though winds will be a good
deal lighter compared to today with the surface high moving
overhead, daytime RHs will again fall into the 25-30 percent range
across south/east MS so we will continue to keep a close eye on
fire danger potential.

Thursday night into Friday, a quick moving mid level shortwave
trough will dive from the central Plains into the Ohio Valley. The
associated surface cyclone with trailing cold front will track from
the ArkLaTex through the southwestern part of the CWA toward the
central Gulf Coast on Friday. A limited window for moisture return
ahead of this system will help limit instability across much of the
region, though across central LA and south MS, dewpoints may reach
the upper 60s to near 70 within a narrow corridor of moderate
instability just head of the front. The stronger upper forcing will
be displaced to the north with more subtle height falls over the
area of greatest instability. Nevertheless, deep layer shear will be
more than sufficient for organized convection, and a marginal risk
will be advertised for the southwestern/southern portion of the area
mainly for the afternoon and early evening hours. In addition,
through the day 850 mb winds are forecast to increase to 50-60 kt
over a good chunk of the area, and thus a period of gusty non-
thunderstorm winds will be possible during the day. This is another
hazard that may warrant eventual inclusion in the HWO/graphics.

Saturday through Tuesday: In the wake of the Friday system, clouds
will linger for many areas into Saturday as the mid/upper trough
lingers over the Southeastern US. That combined with persisting CAA
will result in below normal temperatures during the day Saturday.
Upper flow will trend more zonal heading into early next week. A
surface ridge will traverse the eastern CONUS over the weekend, then
following a weak wave that will pass well to our north, another
ridge will build in early next week. This will result in generally
dry and benign conditions through the remainder of the forecast
period with moderating temperatures. /DL/
&&

.AVIATION...
00Z TAF discussion: VFR ceilings will give way to clear skies
after midnight. Winds will remain northerly at less than 10 knots
tonight, but increase to 10-15 knots with gusts of 20-25 knots by
mid morning Wednesday./GG/

&&

.FIRE WEATHER...
Gusty winds expected today, mixing down from midlevels and an
increasing pressure gradient pushing sustained into the 20-25kt
range by mid morning. These winds with a drier airmass overall
will help advect drier air into the boundary layer, dropping
dewpoints and humidity across the region. RH values forecast
today drop into a 25-30 percent range briefly in the southeast
later this afternoon. Fire weather concerns will be heightened,
but recent rainfall and marginal 10-hr fuels will keep the
headlines out for now. Given the fire concerns just to the south
and southeast...will likely be revisited with the next runs of
high res models./HJS/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  47  77  58 /   0   0   0   6
Meridian      77  45  77  55 /   0   0   0   3
Vicksburg     75  50  77  60 /   0   0   0  13
Hattiesburg   79  48  79  56 /   0   0   0   0
Natchez       76  51  78  60 /   0   0   0   4
Greenville    71  50  74  59 /   0   0   0  37
Greenwood     71  47  75  58 /   0   0   0  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for MSZ029>033-038-039-045-046-051-052-057-058.

LA...None.
AR...None.

&&

DL/HJS
Hazardous weather outlook, May 5, 3:38 PM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
338 PM CDT Tue May 5 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
338 PM CDT Tue May 5 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

15

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:14 PM CDTSpecial Weather StatementJANClaiborne46 min
May 6, 10:26 AM CDTRed Flag WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 9 more9 hr

Nearby

Wind Advisories in Mississippi, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.